Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Dodge City, KS

April 19, 2017Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 19, 2017, 7:47 PM CDT for Stafford County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 7:47 PM CDT (00:47 UTC)
Expired
Apr 19, 2017, 8:15 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
3415 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS83 KDDC 200047
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT WED APR 19 2017
 
KSZ066-200115-
Stafford KS-
747 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Great Bend, moving southeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hudson, Seward, Little Salt Marsh at Quivira Refuge and Big Salt
Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3826 9891 3826 9847 3796 9847
TIME...MOT...LOC 0046Z 299DEG 40KT 3830 9880 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 19, 6:10 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 19, 6:10 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
610 PM CDT Wed Apr 19 2017

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed Apr 19 2017

A shortwave trough passing across the central plains
this evening will push a front southward into western
Kansas. Convergence will increase along the front and
thunderstorms are expected to develop after 6 pm around
Stafford and Kinsley. Shear and moderate CAPE are favorable for
supercells with hail as large as golf balls. There is still some
debate about whether there will be a line of storms along the
front or a brief window of time with isolated storms. Cold
advection behind the front tonight will result in lows in the
upper 40s to mid 50s, with highs in the upper 60s to near 70
degrees Thursday.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed Apr 19 2017

A strong upper level storm system will amplify across
the southern plains on Friday. Western Kansas will be
north of the front with ample elevated moisture so that
widespread showers with embedded thunderstorms are expected.
Highs may only reach into the upper 40s to  mid 50s given
the cloud cover and rainfall. A drier airmass will move
into western Kansas with continued cool temperatures.
Warmer temperatures can be expected by Monday and
Tuesday with highs in the upper 70s to near 80 degrees.
Fast moving upper level disturbances will pass across
the central plains next week and this is not
favorable for precipitation on the western high plains.
The upper level pattern may amplify across the
western United States by April 28-29th, resulting
in lee troughing and moisture return into central and south
central Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 609 PM CDT Wed Apr 19 2017

Scattered strong to severe thunderstorms will be possible early
this evening along a surface cold front and dry line as they cross
southwest and south central Kansas. Latest near term models keep
the better chance of this convection occurring south and east of
the Dodge City and Hays so initial thoughts are not to mention
thunderstorms in the 00z TAFS. Possible exception may be DDC for
an hour or two depending on development in southeast Ford county.
Will make final call closer to issuance time.

Gusty north to northeast winds can be expected at all three taf
sites early tonight as the cold front moves south towards
Oklahoma. The stronger winds behind this front appears most likely
in the Hays areas from 00z and 03z Thursday and in the Dodge City/Garden
City areas between 03z and 09z Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  70  47  53 /  30   0  50  70
GCK  49  69  47  51 /  10   0  40  70
EHA  47  70  46  54 /   0   0  40  60
LBL  52  72  48  53 /  10   0  50  70
HYS  48  68  47  53 /  10   0  10  80
P28  55  71  50  55 /  40  10  50  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Burgert
Hazardous weather outlook, Apr 19, 3:32 AM CDT, 16 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Wed Apr 19 2017

KSZ030-031-043>046-061>066-074>081-084>090-200845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Wed Apr 19 2017 /232 AM MDT Wed Apr 19 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion

Scattered thunderstorms are expected to develop across the eastern
counties late this afternoon and this evening. Some storms may
become severe, with large hail being the primary threat across the
NE counties. Storms may pose more of a damaging wind threat late
this evening across the SE counties. The risk of severe weather is
expected to remain east of a Wakeeney-Jetmore-Ashland line this
evening.

Very warm temperatures are expected today, with relative humidity
falling into the 15% range across the western counties. Elevated
fire danger will result, although winds will remain well below red
flag criteria.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion

Thunderstorms may produce small hail along the Kansas/Oklahoma
border late Thursday night through early Friday morning.

A strong storm system will bring numerous rain showers and
embedded thunder on Friday. Rainfall amounts of 1/2 to 1 inch
are likely. The threat of severe weather will be low, with a low
threat of marginal hail across the SE counties Friday afternoon.

High pressure behind the departing system is expected to provide
cold temperatures Sunday morning, with lows in the 30s. Areas of
frost or a light freeze are possible, especially western counties,
at sunrise Sunday.

Days 2-7 Hazards
----------------
* Thursday
  - Hail: Limited risk Thursday night and Friday morning

* Friday
  - Flooding: Elevated risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Saturday
  No hazards.

* Sunday
  - Freeze: Elevated risk

* Monday
  No hazards.

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm east of a Wakeeney-
Jetmore-Ashland line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Apr 19, 7:08 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT WED APR 19 2017

KSZ046-065-066-200045-
Stafford KS-Rush KS-Pawnee KS-
708 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PAWNEE...
NORTHEASTERN STAFFORD AND SOUTHEASTERN RUSH COUNTIES UNTIL 745 PM
CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Albert, or 7 miles northwest of Great Bend, moving east
at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Otis, Ash Valley, Shaffer and Big Salt Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and central Kansas.

LAT...LON 3822 9939 3857 9903 3826 9903 3826 9847
      3817 9847
TIME...MOT...LOC 0007Z 287DEG 38KT 3843 9891
Special weather statement, Apr 19, 7:26 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
726 PM CDT WED APR 19 2017

The National Weather Service in Dodge City has issued a

* Special Weather Statement for...
  North central Stafford County in south central Kansas...
  Southeastern Rush County in central Kansas...
  Northeastern Pawnee County in south central Kansas...

* Until 830 PM CDT

* At 725 PM CDT, conditions are becoming favorable for the
  development of landspout tornadoes in and close to the highlighted
  area.

  HAZARD...Landspouts are possible as storms develop; however at
           this time it is unknown which if any storm would produce
           a landspout.

  IMPACT...Any landspouts which develop are expected to pose a
           limited threat.

* Locations impacted include...
  Larned, Ash Valley, Frizell and Fort Larned Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

Cloud to ground lightning is occurring with these storms. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 3813 9909 3821 9940 3848 9904 3826 9903
      3826 9870
Special weather statement, Apr 19, 7:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
747 PM CDT WED APR 19 2017

KSZ066-200115-
Stafford KS-
747 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STAFFORD COUNTY
UNTIL 815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Great Bend, moving southeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hudson, Seward, Little Salt Marsh at Quivira Refuge and Big Salt
Marsh at Quivira Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3826 9891 3826 9847 3796 9847
TIME...MOT...LOC 0046Z 299DEG 40KT 3830 9880

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:08 PM CDTSpecial Weather StatementDDCBarton37 min
Apr 19, 7:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford30 min
Apr 19, 7:57 PM CDTSpecial Weather StatementDDCPawnee33 min
Apr 19, 8:05 PM CDTSpecial Weather StatementDDCPratt55 min
Apr 19, 8:07 PM CDTSpecial Weather StatementDDCEdwards53 min
Apr 19, 8:10 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee18 min
Apr 19, 8:27 PM CDTSpecial Weather StatementDDCEdwards, Ford63 min
Apr 19, 8:55 PM CDTSpecial Weather StatementDDCEdwards, Stafford65 min
Apr 19, 9:06 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa24 min
Apr 19, 9:41 PM CDTSpecial Weather StatementDDCKiowa, Pratt, Stafford64 min
Apr 19, 10:37 PM CDTSpecial Weather StatementDDCPratt53 min

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.